Could U Be in Danger?: Insulin. The #1 Drug Error in Hospitals
It's fortunate that Gillian Larner was at her 11-year-old son's bedside in the hospital after his surgery in May 2002.
When a nurse prepared to give Tony, who has type 1 diabetes, an injection of insulin, Larner reportedly questioned her about the amount of liquid in the syringe. Larner claims to have prevented a large, potentially lethal overdose of insulin by her actions, saying the nurse was about to give Tony 70 units of insulin—10 times the correct dose of 7 units. The hospital immediately began an investigation.
This reported incident happened in Birmingham, England, but similar mistakes occur everywhere, making insulin errors the number one medication error in hospitals in the United States.
To Err Is Human
Danger lurks in the stroke of a pen. The cause of many insulin errors is related to the use of abbreviations in written orders. According to the Institute for Safe Medication Practices (ISMP), "the abbreviation 'U' for 'units' has often been misread as a zero, resulting in serious, tenfold overdoses."
The institute reports a case in which a home health nurse gave 41 units of Regular insulin after misreading a written order for "4 IU." In that case, the abbreviation "IU" was intended to signify international units. The ISMP concludes that if the word "units" had been written out instead of being abbreviated as "IU," the proper dose would probably have been given. Luckily, the patient was not harmed.
Another reported insulin error case shows an additional way the "U" notation can be mistaken: A pharmacist received a handwritten order for "Humulin U." The pharmacist, who more commonly saw orders for Humulin N insulin, processed the order for NPH insulin but caught the error before the medication was dispensed.
The ISMP recommends that the full insulin name, Ultralente, be written out in orders to prevent this type of confusion. It notes that the manufacturer's labeling of insulin vials as Humulin N, Humulin U, or Humulin R, for example, invites the shortcut when handwriting an insulin type.
Med Error Busters
One diabetes care team decided to tackle the problem of medication errors head on.
In 1998, the Portsmouth Regional Hospital's Diabetes Resource Center in Portsmouth, New Hampshire, was informed of a medication error related to a dose of insulin. Daniel Crowe, MD, CDE, who is the medical director, and Melinda E. Leighton, RN, BSN, CDE, diabetes clinical manager, realized the potential for similar errors in the future if physicians wrote the letter "U" to indicate units of insulin and nurses or pharmacists misread the abbreviation as a zero, a 4, or a 6, leading to a tenfold or greater error. They formed a multidisciplinary task force drawing on the input of diabetes educators, nurses, physicians, pharmacists and administrators.
"Realizing that we could improve the quality of care for our patients with diabetes, the task force went beyond its initial focus of developing a preprinted order sheet [see sample] and banning the use of ‘U' as an abbreviation and took on the task of educating all hospital personnel and patients on the benefits of tight blood glucose control."
The resulting Diabetes Care Committee continues to monitor the safety and quality of care of patients with diabetes.
During hospital orientation sessions, Leighton gives all new nurses a button to wear with the letter "U" crossed out (see photo) and the instruction that only the word "units" is to be used—no abbreviation accepted.
Spreading the Good Word
In addition to their local efforts, Dr. Crowe wrote a letter to the editor of Diabetes Care, journal of the American Diabetes Association (ADA), that was published in October 2001, asking the ADA to be a role model in helping to promote medication safety.
The letter suggested that ADA journals use the word "units" instead of the letter "U" for insulin doses and cited changes that need to be made throughout the healthcare delivery system to improve safety. The editor responded that, as a result of this letter from Dr. Crowe, all ADA professional publications will now spell out "units" in text.
The 1999 publication of the Institute of Medicine's review of medical errors, "To Err Is Human: Building a Safer Health System," along with the publication of Michael Cohen's book "Medical Errors," highlights the impact medical errors have on the healthcare system and the possible fatal outcomes for individual patients. Insulin has been cited repeatedly as one of the medications most frequently involved in errors. Both sources single out insulin as the medication with the greatest likelihood for harm when errors occur.
Not Just in Hospitals
There is a long way to go to improve safety.
A few months ago, a pharmacist colleague called to ask me about the administration of Lantus (insulin glargine). A friend of hers had expressed concern about giving her husband four injections for his first dose. The woman's husband was undergoing steroid treatment for a serious lung condition.
As a result of the steroid treatment, he now had elevated blood glucose. The pulmonary specialist sent the patient to his primary care doctor for treatment. The doctor wrote an order for insulin but failed to refer the man to a diabetes educator to be taught about injections.
The patient's wife took the prescription to a pharmacy to be filled. She was given a vial of Lantus labeled "200 units, once daily, subcutaneous" and a box of 0.5 cc insulin syringes that can hold only up to 50 units each. Because her husband was feeling so ill, she prepared to give him the first injection. When she realized that it would take four syringes of insulin and, therefore, four injections to give the first dose of 200 units, she called our mutual pharmacist friend for advice before giving any of the insulin.
Those small syringes and her reluctance to stick her husband four times very possibly saved him from severe hypoglycemia or death.
By now, you probably realize that the original dispensing pharmacist misread the doctor's handwritten "Lantus 20 U" as "Lantus 200."
Keep Your Diabetes Medication Safe
By Nancy Kotsonis, RN, BPS, CLNC, Quality Risk Management, and Melinda Leighton, RN, BSN, CDE, Diabetes Clinical Manager
- Make sure you can read the handwriting on any prescriptions written by your doctor. If you cannot read it, the pharmacist may not be able to either.
- The word "units" should always be written out instead of being abbreviated as the letter "U." Dosing errors have occurred when the "U" has been mistaken for a zero, a 4, or a 6.
- When new prescriptions for insulin are given to you, be sure to ask whether they are replacing current insulin or are to be taken in addition to current insulin.
- Ask about the purpose of the medication you are receiving. Patients can sometimes confuse different types of insulins.
- Ask about the side effects of your medications and how often you should be taking the medications.
- If you are taking several medications, ask your doctor or pharmacist whether it is safe to take those medications together. Don't forget to mention over-the-counter and herbal remedies you might be taking.
- If you take metformin (Glucophage), ask your doctor about the results of your last creatinine blood level (a kidney function test) and also determine whether or not you are being treated for congestive heart failure.
- If you take Actos or Avandia ("glitazones"), ask your doctor how often you should have blood tests for liver function.
- If you do not recognize a medication, whether you are home or in the hospital, make sure it is intended for you.